Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 217, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 11, 2004, 1:44 AM CDT for Thurston County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2004, 1:44 AM CDT (06:44 UTC)
- Expired
- Jun 11, 2004, 2:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Thurston County, NE
The radar
The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 8:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1255 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:52 PM CDT, 10 hours 52 minutes earlier.
Area forecast discussion, Jun 10, 2:52 PM CDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
252 PM CDT THU JUN 10 2004
.DISCUSSION...
MAIN FORECAST CHALLENGES WILL BE TIMING AND SEVERITY OF
THUNDERSTORMS TONIGHT...LINGERING PRECIP ON FRIDAY...RENEWED
DEVELOPMENT OF HEAVY RAIN AGAIN SATURDAY NIGHT...AND TIMING OF
SHORTWAVES IN AN INCREASINGLY DIFFICULT FORECAST PATTERN IN THE
EXTENDED RANGE.
LATEST SURFACE ANALYSIS DOESNT LOOK THAT DISSIMILAR FROM 24 HOURS
PREVIOUS WITH LOW PRESSURE ACROSS THE FRONT RANGE OF THE ROCKIES AND
A WARM/STATIONARY FRONTAL BOUNDARY EDGING EASTWARD THROUGH THE
CENTRAL PLAINS. THE DIFFERENCE LIES ALOFT THOUGH WITH SHORT WAVE
TROUGH NOW MOVING THROUGH THE ROCKIES WITH 60 TO 110 METER HEIGHT
FALLS NOTED ON THIS MORNINGS UPPER AIR ANALYSIS. THIS SHOULD EJECT
THE LOW ONTO THE PLAINS TONIGHT...MOVING EASTWARD THROUGH THE
OVERNIGHT HOURS...WITH THE TROUGH LINE MOVING TO NEAR THE MISSOURI
RIVER BY FRIDAY MORNING.
THE ETA AND GFS ARE SIMILAR IN THEIR OVERALL EVOLUTION...AND CONFINE
PRECIPITATION TO THE NORTHERN HALF OF THE CWA AS STRONG MID LEVEL
CAPPING AND VERY DRY AIR MOVES IN FROM THE SOUTHERN PLAINS. THE 4KM
WRF AND TO AN EXTENT THE ETA KAIN FRITCH DEVELOP PRECIPITATION
FURTHER SOUTH AGAINST THE STRONG CAP/DRY AIR...THUS STILL FEEL THAT
THE HIGHEST CHANCE OF RAIN STILL EXISTS ALONG AND NORTH OF THE
PLATTE WHERE WELL CONTINUE TO RUN LIKELY POPS...WITH A CHANCE OF
THUNDERSTORMS LATER THIS EVENING AND OVERNIGHT SOUTHERN CWA. THE
NORTHERN CWA WILL BE ON THE NOSE OF THE 850 JET WITH PW POOLING NEAR
1.8 INCHES ALONG AND JUST NORTH OF THE WARM FRONT...THUS HEAVY RAIN
STILL A POSSIBILITY IN THOSE AREAS...ALONG WITH A GREAT THREAT FOR
SEVERE WEATHER INCLUDING LARGE HAIL AND DAMAGING WINDS.
DUE TO A NARROW SWATH OF CONVECTION LAST NIGHT...SOME AREAS FROM
ANTELOPE COUNTY TO THURSTON COUNTY RECEIVED FROM ONE TO TWO INCHES
OF RAIN (BASED ON RADAR ESTIMATES). FEEL THAT ANOTHER ONE TO TWO
INCHES OF RAIN OR MORE COULD OCCUR TONIGHT GIVEN STRONGER
DYNAMICS...AND STRONG THETAE ADVECTION IN THAT AREA. BOTTOM
LINE...WELL ISSUE A FLOOD WATCH FOR A HANDFUL OF COUNTIES NEAR THE
MISSOURI RIVER ACROSS NORTHEAST NEBRASKA THROUGH THE OVERNIGHT HOURS.
WITH THE SURFACE TROUGH REMAINING WITHIN THE CWA BY FRIDAY
MORNING...HAVE NOT MADE MANY CHANGES TO PREVIOUS FORECAST WITH RAIN
DIMINISHING FROM WEST TO EAST BY FRIDAY AFTERNOON. THEREAFTER...THE
GFS HAS REMAINED CONSISTENT IN DEVELOPING THE FRONT BACK NORTH WITH
ADDITIONAL HEAVY RAIN REDEVELOPING BY SATURDAY EVENING. AGAIN...IT
APPEARS THAT SIGNIFICANT CONVECTIVE FEEDBACK PROBLEMS STILL EXIST
THOUGH...THUS THE QPF BULLSEYES OF 6 TO 8 INCHES OF RAIN ACROSS
SOUTHEAST NEBRASKA SEEM TOTALLY UNREPRESENTATIVE. HOWEVER...THE GFS
HAS RETAINED THIS CONVECTIVE FEEDBACK OVER THE PREVIOUS SEVERAL
RUNS...THUS IT MAY BE POINTING TO ADDITIONAL HEAVY RAINFALL SATURDAY
NIGHT THROUGH EARLY SUNDAY MORNING...AND HAVE ALIGNED THE GRIDS
ACCORDINGLY.
BEYOND THEN...THE GFS HAS INDICATED A DEFINITE RUN TO RUN
INCONSISTENCY IN WHERE AND WHEN IT DECIDES TO DEVELOP PRECIPITATION.
OVERALL CONFIDENCE LEVEL IN THE EXTENDED FORECAST IS LOW...AND AT
THIS TIME...WILL OPT FOR ADDITIONAL THUNDERSTORM CHANCES ON
MONDAY...THEN AGAIN ON THURSDAY OF NEXT WEEK.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH 9PM UNTIL 6AM FOR KNOX...CEDAR...ANTELOPE...
PIERCE...AND WAYNE COUNTIES.
IA...NONE.
&&
DEWALDHazardous weather outlook, Jun 10, 10:30 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1030 PM CDT THU JUN 10 2004 NEZ011-012-016>018-111106- ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE- 1030 PM CDT THU JUN 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT...WITH THE PRIMARY HAZARDS BEING...LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS CENTRAL NEBRASKA SHOULD BEGIN TO MOVE INTO THE NORTHERN PORTIONS OF THE OUTLOOK AREA (NORTHEAST NEBRASKA)WILL CONTINUE INTO NORTHEAST NEBRASKA OVERNIGHT AND FRIDAY...AS A COLD FRONT AND AN UPPER LEVEL WEATHER DISTURBANCE APPROACH FROM THE WEST. A FLOOD WATCH HAS BEEN ISSUED UNTIL 6AM CDT FRIDAY...TO DUE THE POTENTIAL FOR LOCALLY HEAVY RAINS AND RESULTANT FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SUNDAY AND AGAIN MONDAY...WEDNESDAY NIGHT AND THURSDAY. LATER OUTLOOKS WILL PROVIDE MORE INFORMATION REGARDING THEIR POTENTIAL SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS REQUIRED TONIGHT AND PROBABLY WILL NOT BE NEEDED FRIDAY. IAZ043-055-056-069-079-080-090-091-NEZ015-030>034-042>045-050>053- 065>068-078-088>093-111106- BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE- HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-MILLS IA-MONONA IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON- WASHINGTON- 1030 PM CDT THU JUN 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT AND FRIDAY...WITH THE PRIMARY HAZARDS BEING...LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS CENTRAL NEBRASKA SHOULD BEGIN TO MOVE INTO PARTS OF EASTERN NEBRASKA TONIGHT AND SOUTHWEST IOWA FRIDAY. STORMS ARE MORE LIKELY...NORTHWEST OF A LINE FROM SEWARD TO TEKAMAH. ADDITIONAL STORMS MAY DEVELOP ACROSS THE REST OF OUTLOOK LATE TONIGHT AND CONTINUE INTO FRIDAY...HOWEVER...WARM AIR IN THE MID LEVELS MAY HINDER INITIAL STORM DEVELOPMENT. DUE TO THE SHEAR AND INSTABILITY AVAILABLE...SOME OF THESE STORMS COULD BECOME SEVERE. THE THUNDERSTORM DEVELOPMENT WILL BE A RESULT OF THE APPROACH OF A COLD FRONT AND AN UPPER LEVEL WEATHER DISTURBANCE. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SUNDAY AND AGAIN MONDAY...WEDNESDAY NIGHT AND THURSDAY. LATER OUTLOOKS WILL PROVIDE MORE INFORMATION REGARDING THEIR POTENTIAL SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY. ZAPOTOCNY
In the hours before
Local storm report, Jun 11, 12:51 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1251 AM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1244 AM TSTM WND GST NORFOLK 42.03N 97.42W
06/11/2004 59 MPH MADISON NE OFFICIAL NWS OBS
&&
GRIFFISLocal storm report, Jun 11, 1:05 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
105 AM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG ALBION 41.69N 98.00W
06/11/2004 BOONE NE LAW ENFORCEMENT
LARGE TREES DOWN BLOCKING CITY STREETS
&&
GRIFFISThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 11:34 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 41 min |
| Jun 11, 12:17 AM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 28 min |
| Jun 11, 12:46 AM CDT | Severe Thunderstorm Warning | OAX | Pierce | 29 min |
| Jun 11, 12:50 AM CDT | Severe Thunderstorm Warning | OAX | Wayne | 40 min |
| Jun 11, 2:20 AM CDT | Flash Flood Warning | OAX | Thurston | 4 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.